Montana, 2009Flood in Montana, April 14 to 19, 2009
April 14 to 19, 2009 · NWS BYZ · 1 event in 1 county or zone
Rapid snowmelt caused streams within Carter County to run high. In addition to Box Elder Creek, minor flooding was also reported along the Little Missouri River and other streams.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rapid snowmelt caused streams within Carter County to run high. In addition to Box Elder Creek, minor flooding was also reported along the Little Missouri River and other streams. Residents along Box Elder Creek from near Hammond to Ridgeway, Belltower and Mill Iron also experienced minor flooding. In addition, heavy rain showers resulted in additional rises to the streams.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Apr 14, 8:25 AM MST, 1 hour 41 minutes earlier.
Area forecast discussion, Apr 14, 8:25 AM MST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
925 AM MDT TUE APR 14 2009
.SHORT TERM...VALID FOR TDY AND WED...
BAROCLINIC LEAF FORMING FROM THE GREAT BASIN UP INTO SOUTH CENTRAL
MONTANA THIS MORNING. SHOWERS HAVE BEEN HEAVIER WEST OF PARK
COUNTY TO THIS POINT...BUT UPSTREAM RADAR AS WELL AS COLD INFRARED
TOPS SUGGEST INCREASING PCPN ACROSS OUR WEST LATER THIS MORNING
AND ESPECIALLY THIS AFTN. IN FACT...ALREADY SNOWING IN WHEATLAND
COUNTY WITH A DUSTING ON THE JUDITH GAP WEB CAM. BOZEMAN PASS CAM
ALSO SHOWS SOME ACCUMULATION WEST OF LIVINGSTON. AS ENERGY
CONTINUES TO LIFT FROM THE SOUTH...MID LEVEL WINDS TURN EASTERLY
FOR TONIGHT THROUGH WEDNESDAY. THIS UPSLOPE FLOW WILL ENHANCE
SNOWFALL FROM LIVINGSTON TO HARLOWTON AND JUDITH GAP. FOR THESE
REASONS WILL ISSUE A SNOW ADVISORY FOR THESE AREAS...WITH
EXPECTATION OF UP TO 6 INCHES OF SNOW THRU WED NITE. STILL DO NOT
EXPECT A MAJOR TRAVEL PROBLEM AS MOST ROADS SHOULD REMAIN WET...
BUT WILL HAVE TO WATCH THIS. BOZEMAN PASS WILL LIKELY BECOME THE
MOST TROUBLESOME.
OTHERWISE WILL MAKE NO CHANGES TO THE HEADLINES ALREADY IN EFFECT
FOR THE SW MTNS AND FOOTHILLS. LIGHTNING NOTED NEAR WEST
YELLOWSTONE EARLIER THIS MORNING INDICATIVE OF THE INSTABILITY.
THOUGH PCPN WILL BE MORE SHOWERY TODAY...SNOW SHOWERS WILL BE
OCCASIONALLY HEAVY OVER OUR SW MTNS. BETTER SYNOPTIC FORCING IN
STORE BEGINNING TONIGHT...AND CURRENT FORECAST HAS THIS COVERED
WELL. THE NYE/RED LODGE FOOTHILLS WILL SEE AN INCREASE IN SNOWFALL
TONIGHT AS FLOW TURNS MORE EASTERLY.
HAVE LOWERED EXPECTED HIGH TEMPS ACROSS OUR WEST WHERE TEMPS WILL
STRUGGLE TO RISE TO 40F.
THUNDERSTORM CHANCES IMPROVED IN OUR EAST THIS AFTN AND TONIGHT
WITH NOSE OF THETA-E RIDGE DUE TO AMPLIFIED FLOW. ENHANCED SE FLOW
WILL RESULT IN MUCH MORE FAVORABLE SHEAR...ALONG WITH SFC-BASED
CAPES NEAR 1000 J/KG...SO STORMS SHOULD BE SOMEWHAT ORGANIZED.
WILL NEED TO KEEP WATCH OF THIS. FOR NOW HAVE INCREASED COVERAGE
OF STORMS FOR THIS AFTN/EVNG TO INCLUDE SHERIDAN TO ROSEBUD COUNTY
AREAS...AND LOCATIONS FURTHER EAST OVERNIGHT...DUE TO ELEVATED
INSTABILITY.
JKL
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
MODELS IN GOOD AGREEMENT FOR MUCH OF EXTENDED PERIOD. DEFORMATION
ZONE AND OVERRUNNING PATTERN AFFECTS REGION THURSDAY INTO EARLY
FRIDAY AS MAIN UPPER LOW TRACKS SLOWLY INTO CENTRAL PLAINS FROM
COLORADO. DECENT RIDGE BUILDS INTO NORTHERN ROCKIES FOR WEEKEND.
MAIN IMPACT OF STORM SYSTEM LOOKS TO BE OUT OF AREA A LITTLE
QUICKER THAN PREVIOUS THINKING. THEREFORE...HAVE TAPERED DOWN
POPS FROM WEST TO EAST A LITTLE QUICKER LATE IN WORK WEEK. OTHER
SIGNIFICANT CHANGE WAS TO BUMP UP TEMPS FOR WEEKEND A BIT MORE AS
MODELS ARE TRENDING WARMER. SUNDAY LOOKS ESPECIALLY WARM WITH
850MB PROGS FROM GFS NOW 16C. SOME SUBTLE HINTS OF SOME BACK DOOR
COOLING ON EAST SIDE OF RIDGE MONDAY...BUT NOTHING DRASTIC. BT
&&
.AVIATION...
IFR AND LIFR FROM RAIN AND SNOW AND LOW CEILINGS CONDITIONS ARE
EXPECTED OFF AN ON THIS MORNING OVER WESTERN ZONES AS A FRONT AND
UPPER LEVEL SYSTEM MOVE ACROSS THE AREA. THESE CONDITIONS WILL
SPREAD EAST INTO THE BILLINGS AREA LATE THIS AFTERNOON AND NIGHT.
THESE IFR/VIFR CONDITIONS WILL BE OVER NEARLY THE ENTIRE AREA BY
LATE TONIGHT INTO TOMORROW. IN ADDITION SCATTERED THUNDERSTORMS
ARE POSSIBLE LATE THIS AFTERNOON AND EVENING OVER EASTERN AREAS.
RASCH
&&
.PRELIMINARY POINT TEMP/POPS...
TDY WED THU FRI SAT SUN MON
-------------------------------------------------------
BIL 048 031/040 030/035 028/040 030/053 031/064 035/061
8/W 99/S 97/S 53/S 00/B 00/B 12/W
LVM 039 029/036 025/036 026/045 025/055 029/061 031/058
+/W +9/S 85/S 32/O 01/B 00/B 12/W
HDN 052 032/047 030/038 029/037 029/055 030/062 034/062
8/T 99/O 98/S 63/S 11/B 00/B 12/W
MLS 060 036/049 033/039 030/037 029/049 030/059 035/058
5/T 78/T 88/O 65/S 21/B 11/B 11/B
4BQ 064 036/052 032/043 030/034 030/048 028/059 033/059
5/T 68/T 98/O 76/S 31/B 00/B 12/W
BHK 062 042/052 036/041 031/035 028/046 028/056 033/057
4/T 67/T 77/O 76/S 32/W 11/B 11/B
SHR 057 031/043 030/037 026/038 026/049 026/059 030/060
7/T 78/O 98/S 76/S 21/B 11/B 12/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6
AM MDT THURSDAY FOR ZONES 28-41-63-65.
FLOOD WATCH IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR ZONE
37.
WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
MDT FRIDAY FOR ZONES 56-66.
WINTER STORM WARNING IN EFFECT UNTIL 6 AM MDT FRIDAY FOR
ZONES 67-68.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Apr 14, 8:38 AM MST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
938 AM MDT TUE APR 14 2009
MTZ028>042-056>058-063>068-WYZ098-099-151545-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
938 AM MDT TUE APR 14 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL INCREASE AND INTENSIFY OVER THE BEARTOOTH AND ABSAROKA
MOUNTAINS TODAY...MAINLY ABOVE 7000 FEET. THE SNOW WILL SPREAD TO
AREAS NEAR THE MOUNTAINS FROM JUDITH GAP...HARLOWTON SOUTH INTO
THE LIVINGSTON AREA TODAY AND TONIGHT AND WILL MAKE TRAVEL
DIFFICULT OVERNIGHT.
MINOR LOW LAND FLOODING HAS BEEN REPORTED AROUND ALZADA ON THE
LITTLE MISSOURI RIVER IN CARTER COUNTY. ADDITIONAL RISES ARE
EXPECTED TO BE MINIMAL OVER THE NEXT DAY OR TWO. FLOOD POTENTIAL
STILL EXISTS FOR SMALL CREEKS AND STREAMS IN FAR SOUTHEAST
MONTANA AS SNOW MELT CONTINUES FOR THE NEXT SEVERAL DAYS.
PEOPLE NEAR STREAMS IN SOUTHEAST MONTANA SHOULD MONITOR LOCAL
CONDITIONS AND BE PREPARED FOR THE POSSIBILITY OF FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A STRONG SPRING STORM MOVING SLOWLY THROUGH THE CENTRAL ROCKIES
WILL BRING A PROLONGED PERIOD OF WET CONDITIONS TO THE AREA THIS
WEEK. ACCUMULATIONS OF SNOW ARE NOT EXPECTED TO BE SIGNIFICANT
OVER MOST LOWER ELEVATION AREAS INCLUDING BILLINGS AND MILES
CITY WHERE UP TO 2 INCHES POSSIBLE ON GRASSY SURFACE. THE HEAVIEST SNOW
WILL BE IN THE MOUNTAINS WHERE FROM 1 TO 2 FEET IS POSSIBLE.
ACCUMULATIONS OF UP TO 6 INCHES WILL BE POSSIBLE FROM JUDITH GAP
SOUTH TO LIVINGSTON BY THURSDAY MORNING. HEAVIER SNOW UP TO A FOOT
WILL BE POSSIBLE IN THE RED LODGE AREA. HEAVY SNOW MAY ALSO
DEVELOP LATER THIS WEEK OVER THE BIG HORN MOUNTAINS AND NEARBY
AREAS IN SOUTHERN BIG HORN COUNTY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flood, Carter
- When
- April 14, 10:06 AM MST to April 19, 12:27 PM MST
- Where
- Carter County, 3.49 mi S of Ridge to 4.86 mi SE of Albion
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $80,000
- Reported by
- Law Enforcement
- Coordinates
- 45.000, -105.030
Rapid snowmelt caused streams within Carter County to run high. In addition to Box Elder Creek, minor flooding was also reported along the Little Missouri River and other streams. Residents along Box Elder Creek from near Hammond to Ridgeway, Belltower and Mill Iron also experienced minor flooding. In addition, heavy rain showers resulted in additional rises to the streams. One rancher reported fence repairs totally $80,000.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Florida, April 14, 20091 injured · $505,000 · EF1 · 10 events
- High Wind and Strong Wind in California, April 14, 2009$431,000 · 50 kt wind · 8 events
- Hail and Damaging Wind in South Carolina, April 14, 2009$500,000 · 60 kt wind · 2 events
- Heavy Snow and High Wind in Nevada, April 14 to 15, 2009$161,000 · 65 kt wind · 20 events
- Dust Storm and Strong Wind in California, April 14 to 16, 20093 injured · $2,000 · 6 events
- Damaging Wind in Alabama, April 14, 2009$25,000 · 55 kt wind · 1 event
- Tornado and Hail in Florida, April 14, 2009EF0 · 10 events
- Winter Storm in Montana, April 14 to 16, 20099 events
- Drought in Texas, April 14 to 30, 20097 events
- High Wind and Strong Wind in California, April 14 to 15, 2009$5,000 · 60 kt wind · 7 events
- Winter Storm in Nevada, April 14 to 16, 20096 events
- High Wind and Strong Wind in Florida, April 14, 2009$4,000 · 62 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164162.